Alert archive / Kentucky / Flash Flood Warnings in 2014

Flash Flood Warning 35, NWS Paducah, KY

June 4, 20145 counties in Kentucky; Hardin County, Illinois

NWS Paducah, KY issued this flash flood warning at Jun 4, 2014, 7:25 PM CDT for 5 counties in Kentucky; Hardin County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2014, 7:25 PM CDT (00:25 UTC)
Expired
Jun 4, 2014, 10:00 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Hardin County, IL, Caldwell County, KY, Crittenden County, KY, Hopkins County, KY, Union County, KY, Webster County, KY

The radar

The Ft Campbell radar (KHPX), 83 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

746 
WGUS53 KPAH 050025
FFWPAH
ILC069-KYC033-055-107-225-233-050300-
/O.NEW.KPAH.FF.W.0035.140605T0025Z-140605T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL HARDIN COUNTY IN SOUTHERN ILLINOIS...
  NORTH CENTRAL CALDWELL COUNTY IN WESTERN KENTUCKY...
  NORTHEASTERN CRITTENDEN COUNTY IN WESTERN KENTUCKY...
  NORTHERN HOPKINS COUNTY IN NORTHWEST KENTUCKY...
  SOUTH CENTRAL UNION COUNTY IN NORTHWEST KENTUCKY...
  SOUTHWESTERN WEBSTER COUNTY IN NORTHWEST KENTUCKY...

* UNTIL 1000 PM CDT.

* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL REPEATEDLY MOVING 
ACROSS THE WARNED AREA. FLASH FLOODING IS IMMINENT.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...CLAY...DIXON...FRYER...
  MADISONVILLE...NEBO...PROVIDENCE...STURGIS AND WHEATCROFT.
  CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3735 8734 3724 8787 3751 8815 3758 8782

$$
1 follow-up statement
568 
WGUS73 KPAH 050223
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
923 PM CDT WED JUN 4 2014

ILC069-KYC033-055-107-225-233-050233-
/O.CAN.KPAH.FF.W.0035.000000T0000Z-140605T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARDIN IL-UNION KY-WEBSTER KY-CALDWELL KY-HOPKINS KY-CRITTENDEN KY-
923 PM CDT WED JUN 4 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL HARDIN
COUNTY IN SOUTHERN ILLINOIS...AND NORTH CENTRAL CALDWELL AND
NORTHEASTERN CRITTENDEN COUNTIES IN WESTERN KENTUCKY...AND NORTHERN
HOPKINS...SOUTH CENTRAL UNION AND SOUTHWESTERN WEBSTER COUNTIES IN
NORTHWEST KENTUCKY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3735 8734 3724 8787 3751 8815 3758 8782

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:21 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 4, 3:21 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT Wed Jun 4 2014

.SHORT TERM...(Tonight through Friday night)
Issued at 258 PM CDT WED JUN 4 2014

Thunderstorms will continue to organize and move east along a
southward moving cold front this afternoon and early this evening.
Tornado watch will remain in effect for any given area until the
front passes south of the region and takes the threat with it.
Heavy rainfall will also be a concern as PWATS values have pooled
to near 2 inches. The rain/storm chcs will decrease markedly later
tonight as the front continues slowly south into AR/TN.

The main forecast concern for the remainder of the short period
will be with the repeated risk for thunderstorms/heavy
rain...mainly over se MO as the front stalls out over AR/nrn MS.
Several short waves will top the mid level ridge anchored over the
nw Gulf Coast, and may lead to more than one MCS type storm
clusters along and north of the stalled sfc front Thu/Fri.

Temperatures should be noticeably cooler Thu/Fri as we will be on
the cool side of the front. In fact...drier air working into most
areas east of the MS River will make conditions a bit less humid
as well.

.LONG TERM...(Saturday through Wednesday)
Issued at 258 PM CDT WED JUN 4 2014

While the med range models appear to be in reasonable agreement with
the overall flow over the CONUS, individual runs have some
differences in the timing of pcpn-generating impulses. At the start
of the extended period, the PAH forecast area will probably be in
the warm sector of a sfc frontal system induced by a mid level
shrtwv moving ewd through the zonal flow aloft.

The timing of the development and movement of the initial sfc low
differs among med range models, but the best guess is that it should
be moving across central to nrn parts of MO and IL Sat night,
meaning the passage of a cold front sometime on Sun. This boundary
will provide some focus for shower and tstm development later on Sat
and part of Sun, which will allow likely PoPs for parts of our
region especially ahead of it.

The frontal boundary may hang up in or near the srn border of the
PAH forecast area into early next week, and then may be acted on by
several sfc waves. A more substantial mid level shrtwv is shown in
the model data to be in our vicinity from Tue on, gradually moving
ewd by Wed and, as a result, the aforementioned frontal boundary may
move newd as a warm front. Confidence is not very good at this time
as to the timing of all these features. One thing is for sure, Tue
night is currently the only 12 hr time frame with no PoPs mentioned
for most of the region. Severe weather cannot be ruled out in the
extended, namely over the weekend. It will be dependent on how the
convective systems evolve.

While the sun will be seen from time to time, there should be plenty
of clouds around along with the convection. Expect near seasonable
temps during the extended.

&&

.AVIATION...
Issued at 1239 PM CDT WED JUN 4 2014

Shra/tstms will develop ahead of a cold front, becoming widespread
by from 21z-04z. Included VCTS all sites around 20z, and went with
TEMPO groups between 22z-03z. These times may be extended/adjusted
2 hours either side of that window. Tstms will produce MVFR to
possibly IFR conditions. Away from storms, VFR will prevail, with
occasional MVFR. Winds will be southwest at 10 to 15 kts with some
higher gusts, and even gustier near storms, then shift to the
northwest to north and decrease between 07z-11z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY until 7 PM CDT this evening FOR ILZ075>078-
     080>094.

MO...LAKE WIND ADVISORY until 7 PM CDT this evening FOR MOZ076-086-
     087-100-107>112-114.

IN...LAKE WIND ADVISORY until 7 PM CDT this evening FOR INZ081-082-
     085>088.

KY...LAKE WIND ADVISORY until 7 PM CDT this evening FOR KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...DB
AVIATION...RST
Hazardous weather outlook, Jun 4, 5:15 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT WED JUN 4 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
515 PM CDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW STORMS COULD
BECOME SEVERE THIS AFTERNOON AND INTO THE EVENING HOURS...WITH THE
PRIMARY THREATS BEING DAMAGING WINDS AND LARGE HAIL. TORRENTIAL
RAINFALL IS ALSO A CONCERN AND ISOLATED TORNADOES CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST FOR ALL OR PART OF THE OUTLOOK AREA
THROUGH THE PERIOD. LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING WILL
BE THE MOST COMMON HAZARDS. HOWEVER...A FEW SEVERE STORMS CANNOT BE
RULED OUT...ESPECIALLY THURSDAY AND FRIDAY OVER PORTIONS OF
SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING.

MEFFERT

In the hours before

Local storm report, Jun 4, 7:00 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     WHEATCROFT              37.49N 87.86W
06/04/2014  E75 MPH          WEBSTER            KY   PUBLIC

&&

SMITTY
Local storm report, Jun 4, 7:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          5 NW PROVIDENCE         37.45N 87.81W
06/04/2014                   WEBSTER            KY   TRAINED SPOTTER

            LATE REPORT. MULTI VORTEX TORNADO ON THE GROUND FOR ABOUT
            2 MINUTES.

&&

SMITTY
Local storm report, Jun 4, 7:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
709 PM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     FLASH FLOOD      DU QUOIN                38.00N 89.24W
06/04/2014                   PERRY              IL   TRAINED SPOTTER

            FLASH FLOODING REPORTED IN THE COMMUNITY. HEAVY RAIN
            STILL FALLING.

&&

SMITTY
Local storm report, Jun 4, 7:11 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
711 PM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     PROVIDENCE              37.40N 87.75W
06/04/2014                   WEBSTER            KY   UTILITY COMPANY

            MULTIPLE POWER OUTAGES REPORTED ACROSS THE WESTERN
            PORTION OF THE COUNTY.

&&

SMITTY
Local storm report, Jun 4, 7:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
722 PM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     1 S CLAY                37.46N 87.82W
06/04/2014                   WEBSTER            KY   LAW ENFORCEMENT

            LATE REPORT. TREES DOWN AT INTERSECTION OF HWYS 109 AND
            NEW HOPE CHURCH WELL ROAD.

&&

SMITTY
Local storm report, Jun 4, 7:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FUNNEL CLOUD     BEULAH                  37.29N 87.66W
06/04/2014                   HOPKINS            KY   TRAINED SPOTTER

            LARGE FUNNEL CLOUD REPORTED ENE OF COMMUNITY MOVING SE AT
            25-30 MPH.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:49 PM CDTTornado WarningPAHHopkins41 min
Jun 4, 8:19 PM CDTTornado Warning Considerable damage threatPAHChristian, Hopkins, Muhlenberg41 min
Jun 4, 8:27 PM CDTFlash Flood WarningPAHChristian, Hopkins, Muhlenberg3 hr
Jun 4, 8:55 PM CDTTornado WarningPAHChristian, Muhlenberg, Todd35 min
Jun 4, 8:56 PM CDTSevere Thunderstorm WarningPAHMcCracken49 min
Jun 4, 9:04 PM CDTFlash Flood WarningPAHMcCracken3 hr
Jun 4, 9:20 PM CDTAreal Flood AdvisoryPAHBallard, Caldwell, Carlisle, Christian, Crittenden, Graves and 6 more115 min
Jun 4, 9:32 PM CDTTornado WarningPAHChristian, Todd43 min
Jun 4, 9:35 PM CDTFlash Flood WarningPAHBallard3 hr
Jun 4, 9:40 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, McCracken, Marshall50 min
Jun 4, 9:51 PM CDTAreal Flood AdvisoryPAHChristian, Lyon, Todd, Trigg114 min
Jun 4, 10:01 PM CDTAreal Flood AdvisoryPAHCarlisle, Graves, Marshall119 min
Jun 4, 10:08 PM CDTFlash Flood WarningPAHChristian, Todd, Trigg3 hr
Jun 4, 10:18 PM CDTFlash Flood WarningPAHCalloway, Carlisle, Fulton, Graves, Hickman, Marshall3 hr
Jun 4, 10:25 PM CDTTornado WarningPAHCalloway, Graves28 min
Jun 4, 10:33 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman42 min
Jun 4, 7:11 PM CDTFlash Flood WarningPAHFranklin, Jackson, Perry3 hr

Nearby

Flash Flood Warnings in Kentucky, 2014Flash Flood Warnings in Illinois, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.